Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 270, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2006, 3:27 PM CDT for Jefferson County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2006, 3:27 PM CDT (20:27 UTC)
- Expired
- Jun 23, 2006, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:30 PM CDT | TSTM WND DMG | Birmingham, AL | CRESTWOOD AND 48TH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 232028 SVRBMX ALC073-232100- /O.NEW.KBMX.SV.W.0270.060623T2027Z-060623T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT FRI JUN 23 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...TRUSSVILLE...TARRANT... PINSON-CLAY-CHALKVILLE...MIDFIELD...IRONDALE...GARDENDALE... FULTONDALE...FORESTDALE...FAIRFIELD...CENTER POINT...BRIGHTON... BIRMINGHAM * UNTIL 400 PM CDT * AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BIRMINGHAM...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IRONDALE AND CENTER POINT BY 340 PM CDT 7 MILES SOUTH OF PINSON-CLAY-CHALKVILLE BY 350 PM CDT TRUSSVILLE BY 355 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3363 8697 3344 8695 3354 8659 3375 8659 $$ KSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 23, 3:01 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT FRI JUN 23 2006 .SHORT TERM... A LARGE OUTFLOW BOUNDARY FROM PRE EXISTING THUNDERSTORMS IN NORTHERN MISSISSIPPI HAS ENHANCED THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY. ADDITIONALLY...NUMEROUS SMALLER OUTFLOW BOUNDARIES SCATTERED ACROSS THE STATE FROM CONVECTION YESTERDAY AND LAST NIGHT HAVE NO DOUBT PLAYED A ROLE. THESE THUNDERSTORMS HAVE TRANSITIONED FROM MORE STEADY STATE STORMS...TO PULSING STORMS AS AFTERNOON HEATING HAS BECOME MORE OF A FACTOR. STORMS SHOULD CONTINUE THROUGH THE AFTERNOON HOURS...AND GRADUALLY DEGREASE IN BOTH INTENSITY AND COVERAGE AFTER SUNSET. TEMPERATURES ARE CURRENTLY IN THE LOWER TO MIDDLE 90S WHERE RAIN AND OR OUTFLOW HAS COOLED THE AIR AT SOMETIME DURING THE DAY. OTHERWISE...READINGS ARE IN THE MIDDLE 90S. OVERNIGHT...PATCHY FOG MAY BECOME A PROBLEM AFTER MIDNIGHT AS THE RESULT IN INCREASE GROUND MOISTURE AND LOW TEMPERATURES IN THE UPPER 60S TO LOW 70S. A FEW LINGERING SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT AFTER MIDNIGHT. MORE OF THE SAME IS EXPECTED TOMORROW. TYPICAL SUMMERTIME AFTERNOON SHOWERS ARE EXPECTED...ALTHOUGH HIGH TEMPERATURES SHOULD ONLY CLIMB TO NEAR 90 DEGREES AT MOST LOCATIONS. A WEAK SURFACE FRONT WILL STALL SOMEWHERE ACROSS NORTH CENTRAL ALABAMA...LIKELY FROM AROUND TUSCALOOSA TO ANNISTON. THIS FEATURE WILL RESULT IN SLIGHTLY HIGHER PRECIPITATION CHANCES ACROSS THE AREA. ON SUNDAY RAIN CHANCES WILL BE HIGHLY DEPENDENT ON WHERE THE FRONT ACTUALLY STALLS. AT THIS TIME IT LOOKS LIKE MOST AREAS NORTHWEST OF A LINE FROM EUTAW TO TUSCALOOSA TO JASPER SHOULD BE ON THE DRY SIDE OF THE FRONT...WITH INCREASING RAIN CHANCES AS YOU MOVE EAST. TEMPERATURES SHOULD STAY OUT OF THE 90S FOR MUCH OF THE AREA...WITH THE EXCEPTION OF AREAS AROUND MONTGOMERY AND TROY. .LONG TERM... RELIEF FROM THE HEAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK. HIGHS WILL BE NEAR NORMAL...88-92 WITH LOWS GENERALLY IN THE MIDDLE 60S. MODEST AREA LAWNS MAY EVEN TURN GREEN AGAIN. RAINFALL OVER THE WEEKEND AND SUNSHINE DURING THE WORK WEEK SHOULD BE ENOUGH TO MAKE EVEN THE DRIEST LAWN SMILE. ISOLATED AFTERNOON STORMS MAY ADD ADDITIONAL MOISTURE TO THE MIX...BUT NO ORGANIZED SYSTEMS ARE EXPECTED. && .AVIATION...DISCUSSION FOR 18Z TAFS. MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA. A FEW LOCATIONS COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF TIME WITH VISIBILITIES LESS THAN 3 MILES. FROM 01Z TO 08Z VFR CONDITIONS EXPECTED. AFTER 08Z AND UNTIL 14Z A FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO VISIBILITIES OF 3 TO 5 MILES IN FOG. AFTER 14Z VFR CONDITIONS WILL PREVAIL AT ALL LOCATIONS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 89 68 88 / 40 40 30 30 ANNISTON 70 91 67 89 / 30 40 30 30 BIRMINGHAM 70 91 69 88 / 30 30 30 30 TUSCALOOSA 70 92 69 89 / 20 30 20 20 CALERA 71 91 71 90 / 30 40 30 30 AUBURN 71 90 68 89 / 30 40 30 30 MONTGOMERY 72 91 71 92 / 20 40 30 30 TROY 71 91 69 91 / 20 40 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 12/SIRMON
Hazardous weather outlook, Jun 23, 1:14 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT FRI JUN 23 2006 ALZ011>015-017>050-241822- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 114 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH 10 PM THIS EVENING. SOME THUNDERSTORMS WILL BE LOCALLY STRONG WITH WIND GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL. A FEW STORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE...PRODUCING WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH 10 PM. KSL
In the hours before
Special weather statement, Jun 23, 12:56 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT FRI JUN 23 2006 ALZ023-024-231830- JEFFERSON-TUSCALOOSA- 1256 PM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 130 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM A STATIONARY THUNDERSTORM... AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTH JOHNS. IT WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS THROUGH 130 PM CDT. 12/SIRMON
Local storm report, Jun 23, 1:28 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 1 N WESTON 34.18N 88.03W
06/23/2006 MARION AL EMERGENCY MNGR
TREES DOWN ON A HOUSE, ON CR25.
&&
MBAERLocal storm report, Jun 23, 2:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL GADSDEN 34.01N 86.01W
06/23/2006 E0.50 INCH ETOWAH AL EMERGENCY MNGR
ALL OVER TOWN.
&&
MBAERLocal storm report, Jun 23, 2:24 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL GADSDEN 34.01N 86.01W
06/23/2006 E0.88 INCH ETOWAH AL EMERGENCY MNGR
ALL OVER TOWN.
&&
MBAERLocal storm report, Jun 23, 2:31 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG BLOUNTSVILLE 34.08N 86.59W
06/23/2006 BLOUNT AL EMERGENCY MNGR
NUMEROUS TREES DOWN. BLOUNTSVILLE TO CLEVELAND.
&&
MBAERSpecial weather statement, Jun 23, 2:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 239 PM CDT FRI JUN 23 2006 ALZ024-232030- JEFFERSON- 239 PM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 330 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES WEST OF SYLVAN SPRINGS...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS... MULGA...MAYTOWN...HUEYTOWN...ADAMSVILLE...PLEASANT GROVE...MINOR AND MIDFIELD THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 28 min |
| Jun 22, 8:01 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 14 min |
| Jun 23, 11:03 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Jun 23, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 41 min |
| Jun 23, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 39 min |
| Jun 23, 2:14 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 31 min |
| Jun 23, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jun 23, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Jun 23, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| Jun 23, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
| Jun 23, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 20 min |
| Jun 23, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 33 min |
| Jun 23, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 14 min |
| Jun 23, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
| Jun 23, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 41 min |
| Jun 23, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 12 min |
| Jun 23, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 31 min |
| Jun 23, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.